Browse

You are looking at 1 - 2 of 2 items for :

  • C-reactive protein x
Clear All
Open access

Colin L Knight, Shamil D Cooray, Jaideep Kulkarni, Michael Borschmann and Mark Kotowicz

A 51 year old man presented with sepsis in the setting of thioamide-induced agranulocytosis. Empiric broad-spectrum antibiotics was followed by directed narrow-spectrum antibiotics, and his neutrophil count recovered with support from granulocyte-colony stimulating factor (G-CSF) analogue transfusions. After a brief period of multi-modal therapy for nine days including potassium iodide (Lugol’s iodine), cholestyramine, propanolol and lithium to temper his persisting hyperthyroidism, a total thyroidectomy was performed while thyroid hormone levels remained at thyrotoxic levels. Postoperative recovery was uncomplicated and he was discharged home on thyroxine. There is limited available evidence to guide treatment in this unique cohort of patients who require prompt management to avert impending clinical deterioration. This case report summarises the successful emergent control of thyrotoxicosis in the setting of thioamide-induced agranulocytosis complicated by sepsis, and demonstrates the safe use of multi-modal pharmacological therapies in preparation for total thyroidectomy.

Learning points:

  • Thioamide-induced agranulocytosis is an uncommon but potentially life-threatening complication of which all prescribers and patients need to be aware.

  • A multi-modal preoperative pharmacological approach can be successful, even when thioamides are contraindicated, when needing to prepare a thyrotoxic patient for semi-urgent total thyroidectomy.

  • There is not enough evidence to confidently predict the safe timing when considering total thyroidectomy in this patient cohort, and therefore it should be undertaken when attempts have first been made to safely reduce thyroid hormone levels.

  • Thyroid storm is frequently cited as a potentially severe complication of thyroid surgery undertaken in thyrotoxic patients, although the evidence does not demonstrate this as a common occurrence.

Open access

Junji Kawashima, Hideaki Naoe, Yutaka Sasaki and Eiichi Araki

Summary

Anti-tumor necrosis factor (TNF)-α therapy is established as a new standard for the treatment of various autoimmune inflammatory diseases. We report the first case showing subacute thyroiditis-like symptoms with an amyloid goiter after anti-TNF-α therapy. A 56-year-old man with Crohn's disease presented with fever and a diffuse, tender goiter. To control the diarrhea, anti-TNF therapy (infliximab) was administered 4 weeks before the thyroid symptoms emerged. The patient reported a swollen neck with tenderness on the right side and fever 4 days after the second infliximab injection. An elevated serum C-reactive protein (CRP) and serum thyroid hormone level with suppressed serum thyrotropin were observed. The thyroid-stimulating antibody was not elevated. An ultrasonograph of the thyroid revealed an enlarged goiter with posterior echogenicity attenuation and a low echoic region that was tender. The thyroid uptake value on technetium-99m scintigraphy was near the lower limit of the normal range. The patient was initially diagnosed with thyrotoxicosis resulting from subacute thyroiditis. Administration of oral prednisolone improved the fever, thyroid pain, and thyroid function, but his thyroid remained swollen. The patient developed diarrhea after prednisolone withdrawal; therefore, adalimumab, another TNF inhibitor, was administered. After three injections, his abdominal symptoms were alleviated, but the thyroid pain and fever recurred. Elevated serum CRP levels in the absence of thyroid dysfunction were observed. The patient's symptoms resolved after prednisolone retreatment, but an elastic, firm goiter persisted. A fine-needle biopsy revealed amyloid deposition in the thyroid.

Learning points

  • Many cases with thyroid dysfunction accompanied by amyloid goiter have been reported.

  • There are cases that develop amyloid goiter with subacute thyroiditis-like symptoms after anti-TNF therapy.

  • When the thyroid remains swollen after improvement of thyrotoxicosis following treatment with prednisolone, it should be assessed to differentiate between an amyloid goiter and common subacute thyroiditis.